Looking for hope: Hi everyone, My mum was... - Vasculitis UK

Vasculitis UK

7,114 members6,110 posts

Looking for hope

Miriii profile image

Hi everyone,

My mum was diagnosed with EGPA almost 2months ago. Thankfully the only thing affected were her nervesin her left foot cauaing foot drop and her left hand causing loss of sensation and no strength. She started on 65mg prednisone and is tappering down, currently on 45mg. She is also on cyclophosphamide once a month for 6 months, she has 5 to go !..

Curious to know if her foot drop will improve and will her strength come back. We have never heard of CSS untill she goes diagnosed with it, so ive been desperately searching for answers. Her rheumatologist tells us its just a waiting game and never tells us if there is a chance of her drop foot improving. Just after some success stories

11 Replies

I was diagnosed with cns vasculitus in may and have left sided weakness which includes foot drop and loss of feeling in left foot. Like your mum i have had cyclophoshomide and on steroids still on 40 mg and currently started on azythoprine. I am only 40 so hoping i get feeling back.

Miriii profile image
Miriii in reply to Joan78

Hi joan78.

Thank you for your reply... wishing you a speedy recovery, you have lots of hope youre still very young.

I've got GPA so might be different, but I've got loss of sensation in the toes of both feet. It hasn't come back after cyclophosphamide and 18 months of treatment. I've got nerve damage around my eyes too - I asked about whether that would improve but was told it wouldn't. Best to ask, I think, and keep asking.

Miriii profile image
Miriii in reply to ZiggyDiego

Hi ZIggyDiego,

Its very similar to EGPA i believe... its such a hard and long process, i feel for all the patients suffering, but also their families who feel like they cant help. Im forever looking for something to improve her sensation and get her feeling back. But i guess its just patience. I hope all your symptoms get better soon, despite them telling you it wouldnt.

Hi Miriii I have CSS and had the same treatment as your mum. I had severe foot drop in my right foot & my left was affected to a lesser extent. It took a year for my nerves to start to grow back but thankfully they did. However they haven’t grown back perfectly so I still have some problems & have to wear steep inner soles. But I can walk now so don’t give up hope. Your mum just needs to be patient. I used to go swimming a lot and had reflexology as I felt that helped to keep them moving & supple

Miriii profile image
Miriii in reply to Katie18

Hi Katie18.

Thats really good news and very reassuring, thank you for sharing your story with me, you have given me hope and also my mum...

I actually never even thought of reflexology, but i definantly will look into taking her. She is doing physio at the moment but i guess a little extra TLC wouldnt hurt.

Katie18 profile image
Katie18 in reply to Miriii

I hope things improve for your mum

Hi

After 11 years of attending doctors witch increasing symptoms of allergies, rhinitis, sinusitis, asthma, loss of smell,taste and hearing I was in so much pain in my arms and legs that I presented myself at QEUH A&E dept. After several days I was diagnosed with EGPA at the age of 55. Many of my organs had been damaged including liver, spleen, left eye, nerves and muscles in my legs and right arm and hand. Above all, my heart was damaged and I had to have a defibrillator fitted to my heart. The day after it was fitted I was allowed out of hospital - 5 weeks after going in. I have been a very fit man all of my life and played tennis 3-4 times and golf1-2 times per week as well as going to gym. I found that I was very tired but keen to regain my fitness. On pred - originally 80mg now down to 6mg and 125mg of azothioprine after 6 infusions of cyclophosphamide. I was off work for 6 months recuperating but this allowed me to walk and go to the gym regularly and rest appropriately. I had an 8 week phased return to work and have been working full time for 7 months now. I can play tennis and golf but still can’t hold the racquet or clubs properly with my right hand. I get tired more than I used to and don’t push myself to do as much cardio exercise as as I did previously. The nerves an muscles in my right hand and arm were to an extent that I could not bend my thumb and 2 fingers. After 15 months there is a massive improvement. Only now do I feel that I will get back to somewhere near my previous fitness levels despite being very positive throughout. I consider myself to be an example of someone who can give you hope for your mother.

Harry

Miriii profile image
Miriii in reply to cairneyh1

Hi Harry,

Oh wow you went through alot. But i can definitely relate, mum was suffering from asthma for a couple years( well controlled ) and a cough for 10 years, and sinusitis for about a year. Yet no doctor was able to diagnose her with anything, before she got admitted because of foot drop and bad pain in her legs and hand and then got diagnosed the same night. Luckily there was no damage anywhere else besides the nerves.

Your story definantly gave us hope, she is very positive and tried to do as much as she can. I showed her your story and it brought a smile to her face. Thank you so much for brightening up her day and giving her something to look forward too.

Take care of yourself

Hi there. I do know that they have disco ered that the anti depressant DULOXETINE is effective with Neuropathy in the feet and hands. It helped me.

The amount of Pred sounds like a lot. Is ypir mom overweight? (As they calculate the doses often in relation to kgs weight)

Cyclophosmide I personally had at a rate of 2 x 500mg IV per month)

Good luck

God Bless

J👍🤞

Miriii profile image
Miriii in reply to jayf

Hi Jay,

She takes Lyrica for nerve pain, which seems to work, and sleeps in socks otherwise she has a restless night.

No she isnt overweight, she is 60kgs, she is slowley tappering her pred.

I think shes on the same amount of cyclo once a month also. Did you have any side effects from it? She is doing her 2nd infusion tomorrow, does it stay the same or do side effects start appearing after more infusions.

Thank you for your reply 🙂

You may also like...